Alert archive / North Dakota / Wind Advisories in 2025

Wind Advisory 10, NWS Bismarck, ND

April 14, 20257 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Apr 14, 2025, 3:12 AM CDT for 7 counties in North Dakota. It took effect at Apr 14, 2025, 11:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Apr 14, 2025, 3:12 AM CDT (08:12 UTC)
In effect from
Apr 14, 2025, 11:00 AM CDT
Expired
Apr 14, 2025, 7:00 PM CDT
In force
8 hr
Issued by
NWS Bismarck, ND

Counties Dickey County, ND, Emmons County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McIntosh County, ND, Stutsman County, ND

The radar

The Bismarck radar (KBIS), 118 km from the middle of the area, began a volume at 08:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.2 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2025-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2025-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
840 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.


997 
WWUS73 KBIS 140812
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
312 AM CDT Mon Apr 14 2025

NDZ036-037-045>048-050-051-142100-
/O.NEW.KBIS.WI.Y.0010.250414T1600Z-250415T0000Z/
Kidder-Stutsman-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Tappen, Steele, Strasburg, Kulm,
Jamestown, Ashley, Ellendale, Solen, Fort Yates, Linton,
Selfridge, Napoleon, Gackle, Lamoure, Oakes, Edgeley, and Wishek
312 AM CDT Mon Apr 14 2025 /212 AM MDT Mon Apr 14 2025/

...WIND ADVISORY IN EFFECT FROM 11 AM CDT /10 AM MDT/ THIS MORNING 
TO 7 PM CDT /6 PM MDT/ THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Far south central North Dakota into parts of the James 
  River Valley.

* WHEN...From 11 AM CDT /10 AM MDT/ this morning to 7 PM CDT /6 PM 
  MDT/ this evening.

* IMPACTS...Objects left unsecured outside will be blown around.

* ADDITIONAL DETAILS...Isolated showers and thunderstorms may 
  produce locally stronger winds at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Besson
3 follow-up statements
579 
WWUS73 KBIS 141746
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
1246 PM CDT Mon Apr 14 2025

NDZ036-037-045>048-050-051-150000-
/O.CON.KBIS.WI.Y.0010.000000T0000Z-250415T0000Z/
Kidder-Stutsman-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Oakes, Kulm, Ellendale, Linton, Steele,
Selfridge, Ashley, Napoleon, Strasburg, Gackle, Tappen, Solen,
Lamoure, Wishek, Jamestown, Fort Yates, and Edgeley
1246 PM CDT Mon Apr 14 2025 /1146 AM MDT Mon Apr 14 2025/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS 
EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Far south central North Dakota into parts of the James 
  River Valley.

* WHEN...Until 7 PM CDT /6 PM MDT/ this evening.

* IMPACTS...Objects left unsecured outside will be blown around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Johnson
449 
WWUS73 KBIS 142034
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
334 PM CDT Mon Apr 14 2025

NDZ036-037-045>048-050-051-150000-
/O.CON.KBIS.WI.Y.0010.000000T0000Z-250415T0000Z/
Kidder-Stutsman-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Oakes, Kulm, Ellendale, Linton, Steele,
Selfridge, Ashley, Napoleon, Strasburg, Gackle, Tappen, Solen,
Lamoure, Wishek, Jamestown, Fort Yates, and Edgeley
334 PM CDT Mon Apr 14 2025 /234 PM MDT Mon Apr 14 2025/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS 
EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Far south central North Dakota into parts of the James 
  River Valley.

* WHEN...Until 7 PM CDT /6 PM MDT/ this evening.

* IMPACTS...Objects left unsecured outside will be blown around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Johnson
404 
WWUS73 KBIS 142333
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
633 PM CDT Mon Apr 14 2025

NDZ036-037-045>048-050-051-150045-
/O.EXP.KBIS.WI.Y.0010.000000T0000Z-250415T0000Z/
Kidder-Stutsman-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Jamestown, Ashley, Gackle, Solen, Fort
Yates, Ellendale, Napoleon, Kulm, Wishek, Oakes, Lamoure, Linton,
Strasburg, Tappen, Selfridge, Steele, and Edgeley
633 PM CDT Mon Apr 14 2025 /533 PM MDT Mon Apr 14 2025/

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT /6 PM MDT/ THIS EVENING...

Northwest winds will diminish through the evening.

$$

Hollan

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Apr 14, 12:37 AM CDT, 2 hours 35 minutes earlier. Its key messages:

  • Widespread rain will diminish from northwest to southeast overnight, but isolated to scattered rain and snow showers could continue through Monday afternoon, especially over central North Dakota.
  • Strong winds in southwest North Dakota will subside overnight. Windy conditions are once again expected on Monday, strongest in south central and eastern North Dakota.
  • Dry conditions with temperatures trending warmer Tuesday and Wednesday, followed by cooler temperatures and increasing chances for rain Thursday and Friday.
Area forecast discussion, Apr 14, 12:37 AM CDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1237 AM CDT Mon Apr 14 2025

.KEY MESSAGES...

- Widespread rain will diminish from northwest to southeast
  overnight, but isolated to scattered rain and snow showers
  could continue through Monday afternoon, especially over
  central North Dakota.

- Strong winds in southwest North Dakota will subside overnight.
  Windy conditions are once again expected on Monday, strongest
  in south central and eastern North Dakota.

- Dry conditions with temperatures trending warmer Tuesday and
  Wednesday, followed by cooler temperatures and increasing
  chances for rain Thursday and Friday.

&&

.UPDATE...
Issued at 1236 AM CDT Mon Apr 14 2025

Winds have fallen below advisory criteria across the board, so
we've allowed our Wind Advisory to expire on time at the top of
the hour. Otherwise, light rain/snow continues to slowly trek
southeastward through the area tonight, with clearing beginning
across the far western part of the state.

UPDATE
Issued at 1018 PM CDT Sun Apr 13 2025

At 10 PM CDT, the upper level was was located between Jamestown
and Fargo. Observed trends were blended into the forecast for
this update. On the western periphery of the low, a deformation
band of precipitation in northwest North Dakota has been slower
to progress eastward than guidance indicated. In addition, there
is now a more well defined band of precipitation streaming
south along the Saskatchewan/Manitoba border. This band is
likely to continue southward through central North Dakota
through the night.

Still seeing a few locations in southwest North Dakota with
sustained winds around 30 to 35 mph and gusts to around 50 mph,
so will allow the Wind Advisory to continue.

UPDATE
Issued at 728 PM CDT Sun Apr 13 2025

At 7 PM CDT, the center of the stacked low was located between
Bismarck and Harvey. Recent satellite imagery shows the low system
beginning to pick up southeastward momentum. We did see a few
thunderstorms during the late afternoon along the Highway 52
corridor from Minot to Carrington, which were prolific producers of
small hail. One storm in Wells County also produced a cold air
funnel cloud around 515 PM CDT. The last storm has shifted into
Griggs County. The threat for lightning, hail, and cold air funnels
has ended in our forecast area.

Wrap-around precipitation has not been as intense or widespread in
the southwest quadrant of the low as expected. In northwest North
Dakota, areas that experienced accumulating snow this afternoon,
mainly in far northern Divide County, have now seen temperatures
rise well above freezing as precipitation gradually winds down.
Still seeing a few snow observations from Mountrail to McKenzie and
Dunn Counties, but near-surface air and wet-bulb temperatures remain
above freezing. Snow could continue to mix in as temperatures begin
to cool this evening, but additional accumulations are becoming less
likely.

The mention of isolated to scattered rain/snow showers from late
tonight through Monday afternoon was made more widespread across the
area for this update. An upper level shortwave trailing the stacked
low is forecast to dig into the western and central Dakotas over
this time period, and CAMs have become more consistent that the
cyclonic flow will produce shower activity. The showers could be
both rain and snow through the morning, transitioning to mostly rain
in the afternoon, but possibly mixed with sleet, graupel, or even
small hail.

&&

.DISCUSSION...
Issued at 334 PM CDT Sun Apr 13 2025

A strong upper low is currently located over northwest North
Dakota with a surface low located over the north central.
Widespread rain will continue across the northern third of the
state as the entire system slides east southeast. Some snow has
also been mixing in at times on the northwest fringe of the
precpitation shield where temperatures are colder.

There has been some dry slotting across the southwest and south
central but clouds have been trying to fill in a bit over the
past hour or two. As mentioned in the previous update, RAP
soundings have been consistent in developing a large pocket of
MUCAPE values ranging from 200 to 500 J/kg, mainly across the
southern half of the state. Simulated HRRR reflectivity would
suggest the potential for some isolated thunderstorms getting
started here in the next hour or two if we can get enough
instability. While severe weather is not expected, cold
temperatures aloft could lead to some small hail and steep low-
level lapse rates could lead to some gustier winds.
Additionally, if enough low-level instability can be realized, a
couple of weak funnel clouds may not be out of the question in
the vicinity of the low where there should be some enhanced
surface vorticity.

The Wind Advisory continues to be in good shape across the far
southwest as we've seen several hours here of west northwest winds
in the 30 to 35 mph range and gusts up to 55 mph. Winds should
begin to relax through the evening, but they will remain breezy
overnight across most of western and central North Dakota.

Any thunderstorm activity should relax early in the evening as
the upper low pivots and moves east, bringing some more
widespread stratiform precipitation into the central.
Precipitation should become more isolated to scattered in nature
overnight with some snow mixing in at times. Little to no
accumulation is expected.

The windier conditions will move off to the east on Monday when
we may see some northwest winds close to advisory criteria in
and around the James River Valley. Some consideration was given
to issuing another Wind Advisory for the southeast on Monday,
but a few factors led us to hold off for now. For one, models
are suggesting low level warm air advection and widespread
cloud cover here during the afternoon. Additionally, while a
decent pressure gradient and steep low-level lapse rates are
forecast to be in place, pressure rises are forecast to be weak
to non-existent. Finally, with wind headlines in effect today
and high uncertainty regarding the setup tomorrow, we
collaborated with neighbors and decided to hold off for this
forecast package.

We will likely see some more isolated to scattered showers
develop in the afternoon on Monday as we remain in cyclonic flow
aloft. RAP soundings suggest we will see some more pockets of
MUCAPE in the 200 to 500 J/kg range so a few isolated rumbles of
thunder may not be out of the question. For now, will leave
thunder mention out of the forecast for Monday and see how
today's setup ends up playing out. Temperatures will remain
cool with highs ranging from the mid 40s to the lower 50s.

We clear out Monday night, giving way to a sunny Tuesday and
warmer temperatures as an upper ridge axis moves across the
state. Tuesday's highs will range from the lower 50s northeast
to the mid to upper 60s southwest. Wednesday will then be the
warmest day of the week as we transition back into low amplitude
southwest flow aloft. NBM highs are currently forecast to range
from the lower 60s to the lower 70s. Another shortwave then
moves into the region Wednesday night, leading to the next round
of low to medium precipitation chances through at least
Thursday evening (30 to 60 percent). Depending on your guidance
of choice, some low precipitation chances (20 percent) may
linger through the day on Friday. Cooler temperatures start to
move in on Thursday with highs forecast to range from the upper
40s northwest, to the lower 60s southeast. Friday's highs will
range from the mid 40s to mid 50s. The NBM then suggests another
warmup through the weekend, but membership spread is also
rather large this far out. We will see breezy conditions almost
daily mid to late week.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1236 AM CDT Mon Apr 14 2025

MVFR ceilings are present across the central portions of the
state as well as the James River Valley, where precipitation is
currently ongoing. KDIK is currently seeing a narrow band of IFR
ceilings associated with a rain/snow shower, which should end
within the next hour or so. KXWA remains under VFR ceilings,
with the majority of the storm system already having moved
through the area. As the night goes on, ceilings will slowly
increase to VFR from west to east. Breezy northwesterly winds
around 15 to 20 kts sustained will continue through the night,
before increasing in speed during the day Monday, with speeds
increasing to around 20 to 25 kts and gusts to around 35 kts.
The strongest winds will be in the James River Valley.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Besson
DISCUSSION...ZH
AVIATION...Besson
Hazardous weather outlook, Apr 14, 12:39 AM CDT, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1239 AM CDT Mon Apr 14 2025

NDZ023-025-036-037-047-048-050-051-150545-
Wells-Foster-Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey-
1239 AM CDT Mon Apr 14 2025

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong northwest winds are possible on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001>005-009>013-017>022-031>035-040>046-150545-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-
Golden Valley-Billings-Stark-Morton-Burleigh-Slope-Hettinger-
Grant-Bowman-Adams-Sioux-Emmons-
1239 AM CDT Mon Apr 14 2025 /1139 PM MDT Sun Apr 13 2025/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Besson

In the hours before

Local storm report, Apr 13, 10:42 PM CDT, 4 hours 30 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
1042 PM CDT Sun Apr 13 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     Non-Tstm Wnd Gst 3 W Buffalo Springs     46.17N 103.30W
04/13/2025  M58 MPH          Bowman             ND   AWOS

            AWOS station KBWW Bowman Airport.

&&

MH

Nearby

Wind Advisories in North Dakota, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.